Oregon, 2007

Tornado in Oregon, April 17, 2007

April 17, 2007 · NWS MFR · 1 event in 1 county or zone

NWS employees on a work-related trip photographed what was thought to be a funnel cloud 2 miles east of Keno on 04/17/07. When the photograph was perused after their return, a debris cloud was evident in the photo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

NWS employees on a work-related trip photographed what was thought to be a funnel cloud 2 miles east of Keno on 04/17/07. When the photograph was perused after their return, a debris cloud was evident in the photo. There was no thunderstorm associated with this funnel, and no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Apr 17, 1:50 PM PST, 47 minutes earlier.

Area forecast discussion, Apr 17, 1:50 PM PST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
250 PM PDT TUE APR 17 2007

.DISCUSSION...
THE COLD FRONT HAS CROSSED OUR REGION. FOLLOWING BEHIND TODAY IS
VERY COLD AIR AROUND -25C AT 500MB IN A DEEP TROUGH WHICH WILL
KEEP THE SHOWING GOING AND GENERATE SOME ISOLATED THUNDER ESPECIALLY
IN THE AFTERNOON.

TONIGHT AND WEDNESDAY A SHORT WAVE RIDGE BUILDS WITH A BRIEF BREAK IN
THE RAIN. WEDNESDAY AFTERNOON AND EVENING ANOTHER COLD FRONT BRINGS
ANOTHER ROUND OF RAIN. A CLOSED UPPER LOW SLIDES SOUTH ALONG THE
COAST THURSDAY THEN SOUTHEAST INTO CENTRAL CALIFORNIA THURSDAY
NIGHT.

FRIDAY A BIG BUT BRIEF RIDGE SQUELCHES THE RAIN HOWEVER SOON TOO
SOON PERHAPS SATURDAY ANOTHER COLD FRONT FOLLOWED BY A DEEP COLD
TROUGH SATURDAY NIGHT EXTENDS THE ROUND OF RAIN THROUGH SUNDAY.

SUNDAY NIGHT ANOTHER RIDGE IS QUICKLY REPLACE BY A COLD FRONT
MONDAY NIGHT.

&&

.AVIATION...GENERALLY VFR EXCEPT FOR MVFR IN SHOWERS TODAY.
SHOWERS DIMINISHING TONIGHT.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...SCA FOR HAZARDOUS SEAS.

05
Hazardous weather outlook, Apr 17, 1:57 PM PST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
157 PM PST TUE APR 17 2007

ORZ023>026-181600-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
157 PM PST TUE APR 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

A FROST ADVISORY IS IN EFFECT FROM 200 AM PDT THROUGH 800 AM PDT
WEDNESDAY. PLEASE SEE THE FROST ADVISORY FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

A FROST ADVISORY IS IN EFFECT FROM 200 AM PDT THROUGH 800 AM PDT
WEDNESDAY. PLEASE SEE THE FROST ADVISORY FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LS

In the hours before

Local storm report, Apr 17, 1:22 PM PST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
222 PM PDT TUE APR 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     LIGHTNING        30 SW ASHLAND           41.88N 123.11W
04/17/2007                   SISKIYOU           CA   PUBLIC

            SKI PATROL AT MT ASHLAND REPORTED HEARING THUNDER DURING
            A SNOW SHOWER. CLOUD TO GROUND LIGHTNING WAS OBSERVED
            THROUGH NLDN DATA.

&&

SMITH

The radar

The Medford radar (KMAX), 68 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Klamath

When
April 17, 2:37 PM PST to 2:38 PM PST
Where
Klamath County, 2 mi E of Keno
Rating
EF0
Path length
1 mi
Path width
10 yd
Reported by
NWS Employee
Coordinates
42.130, -121.891

Photographic evidence was analyzed after the fact, and it was determined that cold air funnels were in the image.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyThe tornado archive for Oregon, 2007Warnings in Oregon, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19963.